Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS La Crosse, WI

August 7, 2018Howard County, Iowa

NWS La Crosse, WI issued this special weather statement at Aug 7, 2018, 2:27 PM CDT for Howard County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 2:27 PM CDT (19:27 UTC)
Expired
Aug 7, 2018, 3:00 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI

County Howard County, IA

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WWUS83 KARX 071927
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
227 PM CDT TUE AUG 7 2018

IAZ009-MNZ095-072000-
Howard-Fillmore-
227 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOWARD AND
SOUTHWESTERN FILLMORE COUNTIES...

At 226 PM CDT, a strong thunderstorm was located over Lime Springs,
or 10 miles northwest of Cresco, moving east at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Lime Springs, Cherry Grove, York, Chester, Saratoga, Davis Corners
and Hayden Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4334 9245 4358 9245 4358 9223 4334 9223
TIME...MOT...LOC 1926Z 263DEG 10KT 4345 9229 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:42 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 7, 12:42 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1242 PM CDT Tue Aug 7 2018

.SHORT TERM...(Today through Wednesday)
Issued at 215 AM CDT Tue Aug 7 2018

Weak low level flow and some recent rainfall leading to fairly
widespread valley fog event again early this morning. Showing up
nicely in area tributaries via GOES 16 channel differences imagery,
area observations, and some webcams.

Besides typical morning fog, a bit of a tricky forecast today, but
anyway you look at it, higher rain threat looks on target.

Tracking a short wave trough this morning as it exits the Dakotas.
This was producing robust convection ahead of it, although
convection is far more widespread closer to I-70 in deeper moisture.
As was the case last evening, much of this approaching activity will
weaken this morning, but given proximity of passing short wave,
expecting more shower and thunderstorm development later today
before threat quickly ends this evening from west to east.

Questions are how strong, if at all, will any of these storms be,
and will there be any "surprises" in the form of isolated severe
weather or funnels. Always a bit worried with this tight of wave
passing through during the dog days of summer. This can fire strong
storms with any build up of instability, and even though shear will
be very weak once again, updrafts aligned with any boundary could
produce a brief funnel cloud or two.

Would not have been surprised with a Day 1 MRGL RISK but lots of
limiting factors that muddle this forecast. Models hint at
possibility of 1000-1500 J/kg mixed layer CAPE later today but
assuming showers from the west will get here this morning, banking
on instability remaining fairly low. In any event, will have to keep
an eye on how things evolve. In addition, will lower highs a bit
today based on expected cloud cover and off and on showers.

Quiet again tonight but given continued weak flow, went ahead and
lowered favored colder valleys and put in fog redevelopment.

Northwest flow continues on Wednesday with generally dry day on tap
and a warm up.

.LONG TERM...(Wednesday Night through Monday)
Issued at 215 AM CDT Tue Aug 7 2018

Trends in medium range guidance on how upper pattern evolves later
this week into the weekend has been interesting. Idea of building
upper ridge from Rockies into northern Midwest still stands true,
but flow may become cutoff over Great Lakes into Ohio Valley with
diurnal convection possibilities. This pattern will likely mean some
off and on rain chances mainly for our Wisconsin counties, and
generally dry and warming conditions for our western areas.

Energy passing through flow in Canada early next week may
temporarily flatten ridge, bringing front through the area.
Predictability in this type of developing flow is rather low
though.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1242 PM CDT Tue Aug 7 2018

An upper level wave of low pressure will continue pushing through
the region into early evening, delivering an uptick in showers and
embedded thunderstorms for many areas. Overall, conditions will
remain VFR but may dip to MVFR or even briefly IFR under any
heavier rains with storms. Skies should then gradually clear
tonight as high pressure brings another round of light winds.
Given the setup and recent history, suspect we're looking at
another round of river valley fog in and around LSE, though there
is some stronger wind aloft behind our departing system.
Regardless, given the pattern, probably looking at LIFR conditions
once again, with the potential for even a period of 1/4SM in very
dense fog. Thereafter, looking like mainly clear conditions should
return for the morning hours of Wednesday with winds shifting
southwesterly 5-8 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...Lawrence
Hazardous weather outlook, Aug 7, 3:08 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Tue Aug 7 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081130-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
308 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today. Although the main
hazard with any storm will be lightning, an isolated strong storm,
with gusty winds or hail, cannot be ruled out.

Valley fog is possible again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances exist Thursday night through
Saturday, especially in Wisconsin. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 7, 2:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
227 PM CDT TUE AUG 7 2018

IAZ009-MNZ095-072000-
Howard-Fillmore-
227 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOWARD AND
SOUTHWESTERN FILLMORE COUNTIES...

At 226 PM CDT, a strong thunderstorm was located over Lime Springs,
or 10 miles northwest of Cresco, moving east at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Lime Springs, Cherry Grove, York, Chester, Saratoga, Davis Corners
and Hayden Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4334 9245 4358 9245 4358 9223 4334 9223
TIME...MOT...LOC 1926Z 263DEG 10KT 4345 9229

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:43 PM CDTSevere Thunderstorm WarningARXHoward47 min
Aug 7, 3:36 PM CDTSpecial Weather StatementARXWinneshiek54 min
Aug 7, 3:53 PM CDTSevere Thunderstorm WarningARXWinneshiek33 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.